Detoxing from opioid addiction is the only way to get your life back on track. Unfortunately, it’s associated with an array of nasty withdrawal symptoms. These symptoms often scare people from even trying to detox.
However, by knowing what to expect from opiate withdrawal symptoms before you begin detoxing, you can prepare yourself for whatever comes your way. Here are some of the most common symptoms people experience when going through opioid detox.
Agitation and Anxiety
Because using opioids directly affects your brain, the withdrawal period can produce a number of mental and emotional symptoms. Many users experience extreme agitation that makes it difficult to communicate or interact with other people.
Additionally, the anxiety can make you worried about every small problem in your midst. You might even be worried you are dying, which is why it is so important to get help from a detox center so they can calm you down during this period.
Muscle Aches and Spasms
Drug users often experience muscle spasms in the leg when detoxing. This results in an involuntary kicking motion, which may be where the term “kicking the habit” came from.
Additionally, the muscle and joint pain that results from detox can make it hard to sit still or avoid rubbing the area.
This can be one of the most daunting withdrawal symptoms, as it might feel like you are physically in danger. This is one reason why it’s so important to choose a quality detox center to visit during your treatment.
For help selecting the right treatment center for you, give our hotline a call at 877-743-0081 (Who Answers?). Our experts can help you select a center near you that fits all your needs.
Runny Nose and Sweating
One very obvious side effect of opioid detox is runny everything. Just a few hours after your last dose, your eyes, nose, and skin will start dripping.
Many people experience sweat, tears, and a runny nose that streams down their face. While it can be uncomfortable and annoying, it’s a small symptom that can easily be remedied with tissues and a cool environment.
Abdominal Cramping and Diarrhea
Unfortunately, opioid withdrawal can wreak havoc on your gastrointestinal system. It’s common to experience painful abdominal cramps that often result in diarrhea.
When this happens, it’s important to keep drinking a lot of water to avoid becoming dehydrated. Excessive diarrhea can also cause an imbalance in your electrolyte balance.
Nausea and Vomiting
In addition to diarrhea, nausea and vomiting are another large concern. You might end up vomiting several times during the detox process, even if you no longer have any food in your system.
While vomiting itself is not hazardous, problems can arise if you inhale when throwing up. This can cause you to breathe in the contents of your stomach and lead to a lung infection if you aren’t careful.
Insomnia and Yawning
One annoying withdrawal symptom associated with detoxing is yawning. You might end up yawning several times a minute and be unable to stop.
Even with your yawning, you still won’t be able to sleep. Withdrawal often causes insomnia, disrupting your normal sleeping patterns and keeping you up late into the night.
Most of these withdrawal symptoms will begin to emerge eight to 12 hours after your last dose. Luckily, they should all disappear within a week to 10 days.
While it might sound like it will be an unbearable experience, it’s more manageable than it sounds. Most of these symptoms are similar to those you experience when you have the flu.
If you still have questions what you’ll experience during an opiate detox, give our hotline a call at 877-743-0081 (Who Answers?). We can discuss potential symptoms with you as well as help you find a detox center to manage your withdrawal process.
When Does Withdrawal from Opiates Require Professional Treatment Help?